Are there specialists in allergic reactions to meds?
Jan 4, 2005
I was diagnosed a year ago and became infected within 16 months prior to that. Based on several sets of tests, my doctor advised I begin treatment right away. My latest results are CD4 225 and viral load 50,000. I got a bad rash and was hospitalized from the first combination, Combivir and Nevirapine. We had to stop the second combination, Combivir and Nelfinivir, also due to rash (which was different from the rash caused by the first combination). Earlier I had an allergic reaction to Septra. I am very worried that I won't be able to tolerate any combination of HIV meds, and will therefore be untreatable. I saw an allergy doctor locally, but that doesn't seem to have been of much help. I think my doctor will be advising that we simply try again with another combination.
My question is: are there HIV specialists anywhere (Canada, U.S., or elsewhere) who have specialized knowledge of allergic reactions to HIV meds (if "allergic reaction" is the right way to describe my experiences)? I'd like to know whether I could be tested ahead of time to see what combinations I could tolerate, or whether there are special ways of managing reactions so I don't have to discontinue again.
Response from Dr. Henry
Reactions to nevirapine and sulfa are fairly common so that is not unsual. The nelfinivir reaction is more atypical. Some patients I have seen seem "snake-bit" when it comes to tolerating meds. There may be an genetic component but that type of analysis is not ready for regular clinical use. Trial and error approaches are often the only practical option. I haven't had much success with dermatologist or immunologist/allergist in helping me identify quickly a regimen that would be well-tolerated by a specific patient. In the US, at least, there are many treatment options, so it remains unusual to not find a well tolerated regimen for a given patient, but the process can be frustrating. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Enlarged Lymph Nodes After Giving Oral Worried I Have HIV
- Oral Ulcers After Licking Vagina Sign Of HIV AIDS
- Sore Testicles After Licking Vagina Worried I Have HIV
- How Long Does Hpv Last In The Immune System?
- What Does Clear Vaginal Discharge Mean?
- Are Red Dots On Tongue And Swollen Lymph Nodes Signs Of Hiv?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.